What Is Cotton Fever? | Cotton Fever Symptoms
- Cotton Fever Symptoms
- What Causes Cotton Fever?
- What Is Cotton Fever Like?
- Treatment Options For Injection Drug Use
Cotton fever is a feverish response that can occur when someone filters a drug through a cotton ball before injecting it into a vein (intravenous, or IV, injection).
Filtration helps prevent particles that don’t dissolve from entering the bloodstream. But using a cotton ball as a filter can cause cotton fibers to get into your blood. Cotton fever can also result from someone extracting what’s left of a drug from used cotton.
Though it usually resolves on its own in a couple of days, cotton fever sends some people to the emergency department out of fear that it’s a more serious illness.
Cotton Fever Symptoms
Cotton fever is a typically harmless fever (benign febrile syndrome). The symptoms of cotton fever are those you’d expect with any fever, though this condition may be especially symptomatic.
Cotton fever symptoms may include:
- raised body temperature
- aching muscles (myalgia)
- abdominal pain
- chest pain
- shortness of breath
- racing heart rate (tachycardia)
- high white blood cell count (leukocytosis)
Cotton fever generally comes on quickly—within 20 minutes of drug injection using a cotton filter. In most cases, it only lasts a day or two.
What Causes Cotton Fever?
Several theories exist for the cause (etiology) of cotton fever.
One is that some people have antibodies against cotton that cause them to react to it when cotton fibers enter their bloodstream. Another is that the cotton itself contains fever-causing (pyrogenic) substances.
A more modern theory—the endotoxin theory—cites that a bacteria called pantoea agglomerans (formerly Enterobacter agglomerans) lives on the cotton plant. This bacteria releases an endotoxin that causes a short-term fever.
What Is Cotton Fever Like?
If you have cotton fever signs and symptoms, you don’t necessarily have cotton fever. There are many reasons that injection drug use can lead to a fever, which is often a sign of something more severe.
Sharing needles can spread diseases like HIV and Hepatitis C. Even reusing your own needles can cause bacteria to get into your bloodstream, raising health risks.
If you go to the emergency department or seek medical help elsewhere, doctors should check for other illnesses related to drug injection.
The symptoms of cotton fever mimic symptoms of serious conditions associated with intravenous drug use, such as:
- Infective endocarditis: bacterial infection in the lining of the heart valves caused by bacteria entering the blood (bacteremia)
- Sepsis: an extreme physical reaction to infection that causes the body’s organs to shut down
- Pneumonia: an inflammation of the lungs that may be accompanied by fluid or pus in the air sacs
- Cellulitis: bacterial skin infection, possibly with swelling, blisters, and/or redness
Some of these conditions are life-threatening and require treatment.
Cotton fever runs its course without medical health care, but it’s a rare condition. Less than a dozen cases of cotton fever are reported in the medical literature. One case study reports that a patient developed endocarditis from a bacteria known to live on cotton fibers.
If you react to IV drug use while using a cotton filter, it may be wise to seek medical attention and ensure it’s nothing more serious.
Treatment Options For Injection Drug Use
If you or a loved one are struggling with injection drug use, there is hope. Treatment is available for any type of drug addiction. The most effective addiction treatment programs offer comprehensive, personalized care that heals the whole person.
At Ark Behavioral Health, we provide a range of evidence-based and experiential methods that promote mental and physical healing. You don’t have to go through this alone. Contact us today to learn more.
Written by Ark Behavioral Health Editorial Team
©2021 Ark National Holdings, LLC. | All Rights Reserved.
This page does not provide medical advice.
American Heart Association - Heart Valves and Infective Endocarditis
Centers for Disease Control and Prevention - Sepsis
Journal of the American Board of Family Medicine - Cotton Fever: A Condition Self-Diagnosed by IV Drug Users
National Center for Biotechnology Information - Cotton Fever: Does the Patient Know Best?
National Center for Biotechnology Information - Cotton fever resulting in Enterobactor aspuriae endocarditis
ScienceDirect - Cotton Fever: An Evanescent Process Mimicking Sepsis in an Intravenous Drug Abuser
Questions About Treatment?
Ark Behavioral Health offers 100% confidential substance abuse assessment and treatment placement tailored to your individual needs. Achieve long-term recovery.
100% confidential. We respect your privacy.
We've got you covered.
Receive 24/7 text support right away.
There is no obligation and you can opt out at any time.